Email updates

Keep up to date with the latest news and content from BMC Cancer and BioMed Central.

Open Access Case report

Interleukin-11-induced capillary leak syndrome in primary hepatic carcinoma patients with thrombocytopenia

Wang Kai-Feng, Pan Hong-Ming*, Lou Hai-Zhou, Shen Li-Rong and Zhu Xi-Yan

Author Affiliations

Department of Oncology, Sir Run Run Shaw Hospital, Medical School, Zhejiang University, 3 Qingchun Dong Street, Hangzhou, China

For all author emails, please log on.

BMC Cancer 2011, 11:204  doi:10.1186/1471-2407-11-204

Published: 27 May 2011

Abstract

Background

Capillary leak syndrome (CLS) is a rare condition characterized by recurrent episodes of generalized edema and severe hypotension associated with hypoproteinemia. Interleukin-11 (IL-11) is a promising therapeutic agent for thrombocytopenia. A direct correlation between IL-11 and CLS has never been reported previously, particularly in patients with hepatic carcinoma.

Case presentation

We describe two cases of CLS after IL-11 administration in two males with thrombocytopenia. Case 1 was a 46-year-old man with recurrence of hepatic carcinoma who was treated with IL-11 (3 mg per day). After four days of therapy, hypotension and hypoproteinemia were detected. The chest X-ray and B ultrasound of the abdomen showed pleural effusion and ascites. IL-11 was then discontinued, fluid resuscitation was performed, and fresh frozen plasma and packed red blood cells were transfused into this patient. The patient had recovered after 19 days of treatment.

Case 2 was a 66-year-old man who had undergone radiofrequency ablation (RFA) for hepatic carcinoma. He was treated with IL-11 (3 mg per day) for thrombocytopenia. After two days of therapy, this patient complained of dyspnea with bilateral edema of the hands. Laboratory values showed hypoproteinemia. IL-11 was stopped and human albumin was transfused at a rate of 10 g per day. On the 4th day, fluid resuscitation was performed. The patient had recovered after treatment for two weeks.

Conclusions

The detection of IL-11-induced CLS supports the hypothesis that CLS could be a severe side effect of IL-11 treatment in some patients. These two case reports also demonstrate that patients with hepatic carcinoma who experience this rare form of CLS after treatment with IL-11 seem to respond to a therapeutic regimen that involves hydroxyethyl starch, albumin, and diuretic therapy. Liver cancer patients might be more susceptible to CLS because of poor liver function and hypersplenia. In addition, bleeding after RFA might be a further inducer of CLS.